Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Pittsburgh, PA

April 17, 2004Carroll County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 17, 2004, 8:42 PM EDT for Carroll County, Ohio. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2004, 8:42 PM EDT (00:42 UTC)
Expired
Apr 17, 2004, 9:45 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Carroll County, OH

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WUUS51 KPBZ 180042
SVRPBZ
OHC019-180145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
841 PM EDT SAT APR 17 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN OHIO

* UNTIL 945 PM EDT

* AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 6 MILES EAST OF MALVERN...MOVING SOUTHEAST 
  AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  MALVERN...
  AUGUSTA...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4069 8123 4059 8093 4070 8093 4072 8109

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:05 PM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, Apr 17, 3:05 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT SAT APR 17 2004

BNDRY STRECHES FROM NCNTRL ILL ENEWD NR LK SHORE THRU WRN UPSTE NY AND
WILL CONT TO SAG ESEWD INTO NWRN PA...COUPLED WITH INCREASING WAA/DIURNAL
HEATING/WEAK SHRT/WV EARLY TNGT,  SHLD DESTABILIZE ATMS FOR SOME
-SHRA/TSTMS, SO WILL CONT WITH CHC POPS...PORTION CWA REMAINS IN
SLGT RISK. THIS BNDRY WILL WORK BACK NWD SUN MRNG AS SW FLOW ALOFT
AND INCREASING 5H HEIGHT RISES, WILL RESULT IN WARMEST DAY SO FAR
THIS SPRING WITH TEMPS IN SRN SXNS REACHING 80 OR BETTER.
A COLD FRONT WILL WORK ITS WAY TWD REGION ON MONDAY AND SHLD CROSS
AREA DURING MON NGT...BEFORE STALLING S OF M/D LINE.
UNSETTLED WEA WILL CONT THRU RMNDR OF WEEK AS TWO SYSTEMS AFFECT
REGION FROM TIME TO TIME WITH PRECIP AND TEMPS CONT ABV
NORMAL.

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&
Hazardous weather outlook, Apr 17, 10:10 AM EDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1010 AM EDT SAT APR 17 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-171600-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1010 AM EDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT IN PORTIONS OF EAST CENTRAL OHIO...THE NORTHERN WEST
VIRGINIA PANHANDLE AND WESTERN PENNSYLVANIA FROM PITTSBURGH TO
FRANKLIN AND WEST. THE MAIN SEVERE WEATHER THREAT WILL BE GUSTY
DAMAGING WINDS AND HAIL.

A CHANCE OF THUNDERSTORMS IS POSSIBLE ELSEWHERE IN THE FORECAST AREA
BUT THE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Special weather statement, Apr 17, 6:32 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
632 PM EDT SAT APR 17 2004

OHZ041-PAZ013-020-172330-
BEAVER PA-COLUMBIANA OH-LAWRENCE PA-
632 PM EDT SAT APR 17 2004

...THUNDERSTORM UPDATE...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ONE OR TWO
THUNDERSTORMS WILL BE MOVING ACROSS THESE COUNTIES UNTIL AROUND 730
PM. THE STORMS CAN HAVE GUSTY WINDS HAIL AND A BRIEF PERIOD OF HEAVY
RAIN AND CLOUD TO GROUND LIGHTNING.

WHEN STORM THREATEN GO INDOORS. AND LISTEN FOR UPDATES FROM THE
NATIONAL WEATHER SERVICE.
Local storm report, Apr 17, 7:43 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             SALEM                   40.90N 80.85W
04/17/2004  0.75 INCH        COLUMBIANA         OH   TRAINED SPOTTER

&&

AWIPSUSR
Local storm report, Apr 17, 8:35 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 PM EDT SAT APR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             5 NE MINERVA JCT        40.77N 81.08W
04/17/2004  1.00 INCH        COLUMBIANA         OH   PUBLIC

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:14 PM EDTSevere Thunderstorm WarningPBZColumbiana61 min
Apr 17, 9:17 PM EDTSevere Thunderstorm WarningPBZColumbiana58 min
Apr 17, 10:42 PM EDTSevere Thunderstorm WarningPBZCoshocton63 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.